Interactions with flu shots
Home

Website: October 2004
Prescriber Update 2004;25(2):23-24

http://www.medsafe.govt.nz/Profs/PUarticles/fluVaccineInteract.htm

Medsafe Editorial Team

Prescribers are advised to be on the look out for signs of toxicity in patients taking anticonvulsants or warfarin who concurrently receive influenza vaccination.

Carbamazepine, warfarin and other medicines reported to interact with the influenza vaccine
No clear mechanism of action but hepatic enzymes may be involved
Prescribers and patients should be alert for signs of toxicity
References

Carbamazepine, warfarin and other medicines reported to interact with the influenza vaccine
In recent years, New Zealand public health campaigns to encourage prophylaxis with influenza vaccines (Fluarix™, Flu Vax™, Vaxigrip™) have targeted patient groups who are most at risk from influenza virus infection, such as people over 65 years of age or those with chronic diseases that impair infection response.1  The target group include patients taking a number of medicines.

Reports of patients developing phenytoin, warfarin or theophylline toxicity following influenza vaccination have been published.2-5  In one study, toxic elevations in levels of the concurrent medicines were reported to occur up to 28 days post-vaccination.5

Other cases of possible interactions include:

bullet

A report received by the Australian Adverse Drug Reactions Advisory Committee of a 45-year-old female patient on long-term carbamazepine therapy for epilepsy, who developed carbamazepine toxicity following the administration of an influenza vaccine; and 

bullet

A report received by Centre for Adverse Reactions Monitoring (CARM) of a 70-year-old female patient taking long-term warfarin.  Within a week of receiving an influenza vaccine, her INR was noted to be significantly elevated.

No clear mechanism of action but hepatic enzymes may be involved
The mechanism of action for these interactions is suspected to involve cytochrome P450 3A4 hepatic enzyme inhibition, leading to reduced clearance of the concurrently administered medicine.*  However, not all published cases support this explanation;4 for example, the interaction between warfarin and the influenza vaccine is thought to more likely involve an alteration in the synthesis of blood clotting factors.7

While increasing age may be a risk factor for enzyme inhibition by the influenza vaccine, overall, the potential for interaction has high inter-individual variability.8  The effectiveness of the influenza vaccine is not thought to be affected.

Prescribers and patients should be alert for signs of toxicity
In general, influenza vaccines are not associated with clinically significant interactions.  However, these case reports highlight the possibility that the influenza vaccine may interact with some concurrent medicines, particularly those with a narrow therapeutic index.

Prescribers are asked to look for signs of toxicity with any of the medicines metabolised by cytochrome P450 3A4 in patients who are co-administered an influenza vaccine.  Increased monitoring of anticoagulant therapy is recommended.  Inform patients of signs of toxicity, particularly for anticonvulsants where frequent monitoring is not likely to be practical.  In all instances, ask patients to report symptoms immediately to their doctor.  If toxicity is suspected, check appropriate blood levels.

The possible risk of interactions should not preclude patients from being administered an influenza vaccine.  Any suspected vaccine-medicine interactions should be reported to CARM in Dunedin (see inside back cover for details).

* Medicines affected by the cytochrome P450 3A4 enzyme include carbamazepine, warfarin, statins, phenytoin, ketoconazole, theophylline, cisapride, calcium-channel antagonists, protease inhibitors, benzodiazepines and some tricyclic antidepressants.6 

Competing interests (authors): none declared.

References

  1. Ministry of Health. Recommended immunisation schedule. Immunisation Handbook 2002; Wellington, p.184. Available as a PDF on the Ministry of Health web site: www.moh.govt.nz

  2. Poli D, Chiarugi L, Capanni M, et al. Need of more frequent International Normalized Ratio monitoring in elderly patients on long-term anticoagulant therapy after influenza vaccination. Blood Coagul Fibribolysis 2002;13:297-300.

  3. Robertson WC. Carbamazepine toxicity after influenza vaccination. Pediatr Neurol 2002;26:61-63.

  4. Meredith CG, Christian CD, Johnson RF, et al. Effects of influenza virus vaccine on hepatic drug metabolism. Clin Pharmacol Ther 1985;37:396-401.

  5. Jann MW, Fidone GS. Effect of influenza vaccine on serum anticonvulsant concentrations. Clin Pharm 1986;5:817-820.

  6. Cupp MJ, Tracy TS. Cytochrome P450: New nomenclature and clinical implications. Am Family Physician 1998;57(1):107. www.aafp.org/afp/980101ap/cupp.html

  7. Stockley IH (Ed). Stockley's Drug Interactions 6th edn. London: Pharmaceutical Press, 2002.

  8. Hayney M, Buck J. Effect of age and degree of immune activation on cytochrome P450 3A4 after influenza immunization. Pharmacotherapy 2002;22:1235-1238.

From The TimesNovember 24, 2007

Flu jab not reliable, says its inventor
CANBERRA The inventor of the flu vaccination, which is given to 15 million Britons each year, said that he feared a severe outbreak of the virus and that he had never been very impressed with its efficacy.

Dr Graeme Laver, former Professor of Biochemistry at the Australian National University in Canberra, said: “It is better to do nothing, and I wouldn’t want to advise people not to take it, but you can’t rely on it doing any good.”

Instead, Dr Laver said the best way to protect public health was to make drugs that fight the virus after infection — such as Tamiflu and Relenza, — available over the counter. He said that as they are available only by prescription, valuable time is lost as people wait to see their GPs.

Dr Laver, who receives royalties from the sale of Relenza, told the Daily Mail: “You could have a severe epidemic. Thousands will be ill and many will die. Doesn’t anyone care? The safe and effective anti-flu drugs could, if used correctly, avoid much of this distress.”

http://www.timesonline.co.uk/tol/life_and_style/health/article2933516.ece

Back to page